Montana, 2011Flood in Montana, April 3 to 6, 2011
April 3 to 6, 2011 · NWS GGW · 1 event in 1 county or zone
An ice jam helped swell the Big Muddy River during this period.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An ice jam helped swell the Big Muddy River during this period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Apr 3, 8:28 AM MST, 4 hours 44 minutes earlier.
Area forecast discussion, Apr 3, 8:28 AM MST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
928 AM MDT SUN APR 3 2011
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH TUESDAY...
THE CLOSED LOW CORE OF THE UPPER TROUGH IS CURRENTLY PASSING OVER
THE AREA THIS MORNING WITH COLDER AIR SURGING SOUTH. TEMPERATURES
UPSTREAM OF THE NORTHWESTERLY FLOW ARE BELOW FREEZING. THE COLD
FRONT HAS DRIFTED EAST WHILE OVERRUNNING MOISTURE CONTINUES TO
FEED INTO THE AREA...BUT MAINLY OFF TO THE EAST. LESSOR AMOUNTS OF
QPF ARE BEING CHANNELED SOUTH. EXCEPT FOR THE SOUTHEASTERN
ZONES WHERE THERE CONTINUES TO BE OVERRUNNING..MOST PRECIPITATION
IS FROM THIS LOW LEVEL FLOW FROM THE NORTH. THE SURFACE PRESSURE
GRADIENT REMAINS STRONG CREATING NORTHERLY WINDS OF 20-30 KTS.
HOWEVER SINCE THE SNOW IS WET BLOWING SNOW IS NOT AN ISSUE EXCEPT
ALONG THE INTERNATIONAL BORDER. SNOW AMOUNTS ARE HARD TO MEASURE
SINCE IT IS BASICALLY MELTING ON THE MOST BARE SURFACES. THE
SURFACE LOW WILL CONTINUE TO MOVE EAST WHICH WILL DIMINISH WINDS
LATER TODAY.
FEW CHANGES NEEDED. WE HAVE HIGH POPS AND IT IS LIGHTLY SNOWING
VIRTUALLY EVERYWHERE. HOWEVER SNOW AMOUNTS ARE NOT SUBSTANTIAL.
THERE ARE SIGNS THAT PRECIPITATION IS TAPERING OFF FROM THE
NORTHWEST AS A SURFACE NUDGES INTO FROM THE WEST. ADJUSTED WIND
AND SKY COVER. TRIMMED POPS SLIGHTLY FROM THE NORTH...BUT KEPT THE
HEADLINE PRODUCTS GOING. SCT
PREVIOUS DISCUSSION...
STORM SYSTEM CONTINUE TO IMPACT NORTHEAST MONTANA THIS MORNING.
SURFACE LOW HAS MOVED INTO CENTRAL SOUTH DAKOTA WITH INVERTED TROF
EXTENDING TO THE NORTHWEST. UPPER TROF MOVING THROUGH CENTRAL
MONTANA PUSHING COLDER AIR INTO THE STORM. MOISTURE WRAPPING
AROUND THE STORM...SLIDING OVER THE COLD AIR...PRODUCING A BAND OF
SNOW EXTENDING ACROSS NORTH CENTRAL MONTANA INTO SOUTHERN
SASKATCHEWAN. THIS BAND IS SLOWLY DROPPING SOUTHWARD AND WILL
CROSS THE CWA TODAY. ENERGY IN THE SYSTEM SEEMS TO BE SPLITTING
WHICH SHOULD LIMIT THE PRECIPITATION AMOUNTS AND TEMPERATURES
WITH THE SNOW BAND IN THE UPPER 20S TO LOW 30S...SO ONLY EXPECTING
ONE TO TWO INCHES ADDITIONAL SNOW TODAY. HIGHEST AMOUNTS WILL BE
ALONG THE CANADIAN BORDER.
WINDS ALREADY INCREASING AS GRADIENT TIGHTENS BETWEEN SOUTH DAKOTA
LOW AND HIGH PRESSURE PUSHING INTO ALBERTA. SOME BLOWING OR
DRIFTING SNOW IS POSSIBLE...ALTHOUGH WILL BE LIMITED BY LOW
AMOUNTS OF WET SNOW EXPECTED. WITH TEMPERATURES FALLING BELOW
FREEZING TODAY...MAIN TRAVEL CONCERN WILL LIKELY BE FROM ICY OR
SLUSHY ROADS. WILL CONTINUE THE ADVISORY AND WARNING FOR THE
WINTRY WEATHER THROUGH TODAY.
SNOW WILL END FROM THE NORTHWEST DURING THE AFTERNOON WITH WIND
DIMINISHING IN THE EVENING....AS THE HIGH PRESSURE MOVES ACROSS
EASTERN MONTANA. WARMER AIR RETURNS ON MONDAY AS RIDGE BUILDS INTO
THE NORTHERN ROCKIES AND DOWNSLOPE KICKS IN. ANOTHER WEAK
DISTURBANCE WILL PUSH ACROSS MONTANA ON TUESDAY WITH LIGHT
OVERRUNNING PRECIPITATION...MOSTLY RAIN...POSSIBLE. EBERT
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
THE MAIN JETSTREAM SHIFTS TO OUR S AGAIN...AS THE ONLY WEATHER
CONCERN DURING THE PERIOD IS AN UPPER LOW CENTER MOVING INLAND
FAR TO OUR SOUTH. MODELS AGREE WITH THIS...BUT THEY ALL DO ALSO
SHOW A SURFACE LOW DEVELOPING AND MOVING ACROSS E MT THU/THU
NIGHT...IN THE MUCH WEAKER N BRANCH OF THE JET...SO RAISED POPS
FOR THOSE 2 PERIODS. PREFER THE SLOWER MODELS IN THIS
PATTERN...WHICH APPEARS THE MODEL TREND.
THICKNESSES AND 850 MB TEMPS INDICATE THERE WILL BE BOTH RAIN AND
SNOW POSSIBLE WITH THIS SYSTEM...GREATLY DEPENDENT ON THE TIME
OF DAY...ELEVATION...AND LATITUDE.
WHILE THE AIRMASS IS GENERALLY COLDER THAN NORMAL...TEMPS WILL BE
WELL ABOVE FREEZING IN THE DAYTIME. SIMONSEN
&&
.AVIATION...
OVERCAST CEILINGS BELOW 1K FT AGL...AND VISIBILITIES 1 TO 3 MILES
IN SNOW ARE MOVING SE ACROSS THE AREA THIS MORNING. SNOW
TAPERING OFF WITH CEILINGS AND VISIBILITIES RISING TO MVFR THIS
AFTERNOON...THEN BECOMING VFR TONIGHT WITH CLEARING SKIES.
SIMONSEN
&&
.HYDROLOGY...
A COLD FRONT PASSAGE TODAY WILL SLOW RUNOFF AS IT BRINGS COLDER
TEMPERATURES TO THE REGION...BUT WARMER TEMPERATURES THIS WEEK
SHOULD RESUME RUNOFF.
FLOOD ADVISORIES ARE IN EFFECT FOR THE BEAVER CREEK IN WESTERN
VALLEY/EASTERN PHILLIPS COUNTIES AND ALONG THE BIG MUDDY RIVER
IN SHERIDAN COUNTY. A HYDROLOGIC OUTLOOK (GTFESFGGW OR FGUS75
KGGW) IS ALSO IN EFFECT FOR THE LOWER PORTION OF THE MILK RIVER
DOWNSTREAM FROM TAMPICO BASED ON EXPECTED RISES TO ABOVE FLOOD
STAGE AT GLASGOW AND NASHUA. PLEASE SEE THESE PRODUCTS FOR MORE
INFORMATION. JAMBA
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 PM MDT THIS EVENING FOR DANIELS...
SHERIDAN...NORTHERN VALLEY.
WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING FOR CENTRAL
AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...WESTERN
ROOSEVELT...MCCONE...RICHLAND...NORTHERN PHILLIPS...SOUTHWEST
PHILLIPS...EASTERN ROOSEVELT.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Apr 3, 3:44 AM MST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
444 AM MDT SUN APR 3 2011
MTZ018-019-061-041200-
DANIELS-SHERIDAN-NORTHERN VALLEY-
444 AM MDT SUN APR 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A SPRING STORM MOVING THROUGH THE AREA WILL BRING AN ADDITIONAL 1
TO 2 INCHES OF WET SNOW TODAY. BLOWING AND DRIFTING SNOW IS ALSO
EXPECTED WITH STRONG NORTH TO NORTHWEST WINDS AND A WINTER STORM
WARNING REMAINS IN EFFECT FOR TODAY.
WATER LEVELS HAVE COME UP ON THE BIG MUDDY RIVER DUE TO RECENT
SNOW MELT AND MINOR FLOODING IS OCCURING SOUTH OF PLENTYWOOD.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AS TEMPERATURES WARM...SNOW MELT OF NEW SNOW AS WELL AS THE
EXISTING SNOW PACK WILL SEND ADDITIONAL WATER INTO AREA STREAMS...
CREEKS...AND RIVERS CONTINUING THE FLOOD THREAT THROUGH THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ016-017-020-023-024-059-060-062-041200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
WESTERN ROOSEVELT-MCCONE-RICHLAND-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-EASTERN ROOSEVELT-
444 AM MDT SUN APR 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A SPRING STORM MOVING THROUGH THE AREA WILL BRING AROUND AN INCH OF
WET SNOW TODAY. TRAVEL DIFFICULTIES ARE EXPECTED DUE TO ICY ROADS
AND STRONG NORTH TO NORTHWEST WINDS PRODUCING BLOWING AND DRIFTING
SNOW. A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR TODAY.
WATER LEVELS CONTINUE TO RUN HIGH ON THE BEAVER CREEK IN EASTERN
PHILLIPS AND WESTERN VALLEY COUNTY THROUGH THE WEEKEND WITH
EXTENSIVE FIELD FLOODING OCCURING WEST OF SACO.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AS TEMPERATURES WARM...SNOW MELT OF NEW SNOW AS WELL AS THE
EXISTING SNOW PACK WILL SEND ADDITIONAL WATER INTO AREA STREAMS...
CREEKS...AND RIVERS CONTINUING THE FLOOD THREAT THROUGH THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ021-022-025>027-041200-
PETROLEUM-GARFIELD-DAWSON-PRAIRIE-WIBAUX-
444 AM MDT SUN APR 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A SPRING STORM MOVING THROUGH THE AREA TODAY WILL BRING A MIX OF
RAIN AND SNOW WITH LESS THAN AN INCH OF ACCUMULATION EXPECTED. ICY
ROADS ARE POSSIBLE ESPECIALLY BRIDGES AND OVERPASSES. STRONG
NORTH TO NORTHWEST WINDS ARE ALSO EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Apr 3, 9:13 AM MST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1013 AM MDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM SNOW SSW OPHEIM 48.85N 106.41W
04/03/2011 E5.0 INCH VALLEY MT TRAINED SPOTTER
5 INCHES OF WET SNOW OVERNIGHT...STILL SNOWING LIGHTLY.
&&
MATTMLocal storm report, Apr 3, 11:40 AM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1240 PM MDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM SNOW 1 SSE OUTLOOK 48.88N 104.77W
04/03/2011 E2.0 INCH SHERIDAN MT TRAINED SPOTTER
ESTIMATED 2 INCHES OF WET SNOW FOR TOTAL SNOWFALL...NEW
SNOW ALREADY MELTED.
1015 AM SNOW PORT OF MORGAN 49.00N 107.83W
04/03/2011 E2.0 INCH PHILLIPS MT CO-OP OBSERVER
ESTIMATED 2 INCHES TOTAL SNOWFALL OVERNIGHT...SNOW ENDED.
1030 AM HEAVY SNOW 18 NNE WHITEWATER 49.00N 107.47W
04/03/2011 M6.0 INCH PHILLIPS MT CO-OP OBSERVER
6 INCHES TOAL SNOWFALL WITH 0.52 MOISTURE...SNOW ENDED.
&&
MATTMFlood, Sheridan
- When
- April 3, 1:12 PM MST to April 6, 11:58 AM MST
- Where
- Sheridan County, 2.47 mi SW of Antelope to 1.43 mi SW of Reserve
- Cause
- Ice Jam
- Reported by
- Law Enforcement
- Coordinates
- 48.655, -104.488
At 1312 MST on April 3rd, an ice jam on the Big Muddy backed water up onto the Rock Springs Road in Reserve while the river gauge near Antelope read 14 feet. On April 5th, flooding continued in Reserve and had expanded down into Medicine Lake.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in North Dakota, April 3 to 30, 20112 deaths · 8 events
- Hail and Damaging Winds in Missouri, April 3, 20111 injured · $7.1 million · 3 in hail · 60 events
- Hail and Damaging Winds in Wisconsin, April 3 to 4, 20111 death · 2 injured · $12,000 · 2.75 in hail · 18 events
- Flooding in Minnesota, April 3 to 30, 20111 death · 9 events
- Hail and Damaging Wind in Iowa, April 3, 2011$2.0 million · 3.5 in hail · 54 events
- Strong Wind in Texas, April 3, 20111 death · 1 event
- Strong Wind in Arkansas, April 3 to 4, 2011$1.3 million · 45 events
- Wildfire in Oklahoma, April 3, 2011$3.5 million · 1 event
- Hail and Damaging Winds in Kansas, April 3, 20112.75 in hail · 88 events
- Wildfire and High Wind in Texas, April 3 to 4, 2011$325,000 · 59 kt wind · 4 events
- Hail and Damaging Winds in Kansas, April 3, 2011$133,000 · 1.75 in hail · 19 events
- Hail in Illinois, April 3, 2011$100,000 · 1.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307693.